Printer Friendly

A Rare Case of Iodide Mumps after Percutaneous Interventional Liver Transarterial Chemoembolization/Perkutan Transarteryel Kemoembolizasyon Sonrasi Nadir Gorulen Iyoda Bagli Sialadenit Vakasi.

1. INTRODUCTION

A very rare complication of iodinated contrast media administration is sialadenitis. In a very large cohort study involving 337,647 patients, various side effects of iodinated contrast media usage were evaluated, but no incidence of any form of sialadenitis was noted [1]. The first ever case report of sialadenitis as a complication of contrast media administration dates back to the year 1956 [2]. Here, we present a case of sialadenitis which manifested as a complication of iodinated contrast media administration to a 62-year-old male patient who had a moderately differentiated adeonocarcinoma of the colon and who underwent a percutaneous transarterial liver chemoembolization (TACE) procedure.

2. CASE REPORT

A TACE procedure was performed on a 62-year-old male patient diagnosed with moderately differentiated adenocarcinoma of the colon for treating a single liver metastasis of a size of 32 x 25 mm, via a right femoral arterial approach. The procedure was performed by means of selective angiography, and irinotecan-loaded microparticles were used for the embolization procedure. A total of 80 cc of iodinated contrast media containing ioversol at a concentration of 350 mg/ml was administered during the selective angiography procedure. Approximately 10 h after the procedure, the patient started complaining of a swelling in his neck region. A color Doppler ultrasonography (CDUS) examination was performed, and swelling of the bilateral submandibular and parotid glands was demonstrated (Figure 1).

Complete blood count (CBC) and results of the renal function tests were within normal limits. We believed that the swelling of the submandibular region is a contrast media administration-associated side effect because swelling and tenderness occurred shortly after our treatment completion but was not accompanied by pain, fever, and leukocytosis. Medication was not administered because there were no other symptoms besides swelling. Five days after TACE procedure, the swelling had disappeared, and the dimensions of the glands recovered to normal (Figure 2).

3. DISCUSSION

Sialadenitis arising as a complication of iodinated contrast media utilization is a rare side effect. The main US findings for this condition are swelling of the salivary glands, which are more prominent in the submandibular glands, as well as internal hypoechoic septae formation in the glands with no increase in gland vascularity [3,4]. The mechanism of this sialadenitis process is not yet clear. A similar situation has been reported following an endoscopy procedure, but there has been no clear explanation to that phenomenon either [5]. However, this phenomenon may be considered to be an idiosyncratic reaction [6]. It has been previously demonstrated that the risk of developing this complication is associated with iodine concentration in serum [6,7]. Since 98% of injected iodide is eliminated by the kidneys, poor renal function was considered to be responsible to cause this side effect; however, Zhang et al. found via their literature review that only 11 of the 36 cases had renal failure [6]. Renal impairment may be a minor risk factor, which potentially leads to impaired iodide elimination and results in iodide accumulation in the salivary gland thereby causing intoxication and inflammatory swelling. However, a majority of the times, sialadenitis has been reported in patients with normal renal function; hence, it is suggested that other factors may be responsible for this condition [6]. It has also been reported that the disease recurs after repeated contrast media administrations and that it develops and heals faster with every repeating occurrence of sialadenitis [7]. But in our patient, the situation was considerably different because our patient had previously undergone 10 procedures in which iodinated contrast media was administered, including a TACE procedure that was performed for a lesion at segment 6 of the liver, but no such complications arose until the final and 11th administration of the contrast media. In conclusion, we would like to draw attention to the fact that sialadenitis is a rare complication which must be kept in mind when iodinated contrast media is utilized both diagnostically and interventionally. Possessing a good command of knowledge about the situation will improve patient condition and treatment provided by medical staff because this complication rarely necessitates therapy; and if therapy is ever warranted, then the manifestation of this condition is always symptomatic and simple to treat. By knowing these facts, patients suffering from this complication can be spared of unnecessary diagnostic and therapeutic measures.

The authors declare that there are no conflicts of interest regarding the publication of this paper.

REFERENCES

[1] Katayama H, Yamaguchi K, Kozuka T, Takashima T, Seez P, Matsuura K. Adverse reactions to ionic and nonionic contrast media. A report from the Japanese Committee on the Safety of Contrast Media. Radiology 1990; 175.(3): 621-628.

[2] Sussman RM, Miller J. Iodide mumps after intravenous urography. N Engl J Med, 1956; 255.(9): 433-434.

[3] Park SJ, Lee HK, Joh JH, et al. Ultrasound findings of iodide mumps. Br J Radiol 2005; 78: 164-165.

[4] Noola, B. Iodide Mumps. Bangkok Medical Journal 2014; 5:39-40.

[5] Isler M, Akin M, Senol A, Yariktas M. "Acute bilateral parotid gland swelling after endoscopy." Turk J Gastroenterol 2011; 22.(3): 351-352.

[6] Zhang Guilian, LiYaqi, ZhangRu, GuoYingying, MaZhulin et al. Acute Submandibular Swelling Complicating Arteriography With Iodide Contrast: A Case Report and Literature Review. Medicine 2015; 94.(33)

[7] Cohen JC, Roxe DM, Said R, et al. Iodide mumps after repeated exposure to iodinated contrast media. Lancet 1980; 1:762--763.

Muhammet Arslan (1), Bozkurt Gulek (2), Murat Gedikoglu (3)

(1) MD, Department of Radiology, Faculty of Medicine, Pamukkale University, Denizli, Turkey. dr.marslan@hotmail.com.

(2) MD, Department of Radiology, Faculty of Medicine, Healty Science University, Adana, Turkey. bozkurtgulek@gmail.com.

(3) MD, Department of Interventional Radiology, Baskent University Adana Training and Research Hospital, Adana, Turkey. drmuratgedikoglu@gmail.com.

ORCID IDw of the authors: M.A. 0000-0001-5565-0770, B.G. 0000-0003-1510-6257, M.G. 0000-0002-9884-3190

Cite this article as: Arslan M., Gulek B, Gedikoglu M. Rare Case of Iodide Mumps after Percutaneous Interventional Liver Transarterial Chemoembolization Clin Exp Health Sci 2018

Correspondence Author/Sorumlu Yazar: Muhammet Arslan E-mail/E-posta: dr.marslan@hotmail.com
COPYRIGHT 2018 AVES
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2018 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case Report / Olgu Sunumu
Author:Arslan, Muhammet; Gulek, Bozkurt; Gedikoglu, Murat
Publication:Clinical and Experimental Health Sciences
Article Type:Clinical report
Date:Sep 1, 2018
Words:999
Previous Article:The Effect of a School-Based Nutritional Program on the Anthropometric Measurements, Blood Test Results and Eating Habits of Adolescents/Okul Temelli...
Next Article:Is it Possible to Prepare Deuterium Depleted Water at Home?/Doteryumu Azaltilmis Suyu Evde Hazirlamak Mumkun mu?
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |